Alert archive / Kansas / River Flood Warnings in 2016

River Flood Warning 77, NWS Topeka, KS

October 6, 2016Anderson County, Franklin County, Kansas

NWS Topeka, KS issued this river flood warning at Oct 6, 2016, 12:43 PM CDT for Anderson County, Franklin County, Kansas. It was in force for 45 hr.

The area

The outline as issued.

The facts

Issued
Oct 6, 2016, 12:43 PM CDT (17:43 UTC)
Expired
Oct 8, 2016, 9:20 AM CDT
In force
45 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
Moderate

Counties Anderson County, KS, Franklin County, KS

The radar

The Pleasant Hill radar (KEAX), 94 km from the middle of the area, began a volume at 17:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted.

523 
WGUS83 KTOP 062352
FLSTOP
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE TOPEKA KS
652 PM CDT THU OCT 6 2016

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC003-059-070752-
/O.NEW.KTOP.FL.W.0077.161007T0000Z-161008T1252Z/
/SIPK1.2.ER.161007T0000Z.161007T1200Z.161008T0052Z.NO/
652 PM CDT THU OCT 6 2016

* At  6:45 PM Thursday the stage was 22.5 feet.
* Flood stage is 23.0 feet.
* Forecast...Rise above flood stage by this evening and continue to 
  rise to near 25.2 feet by Friday morning.The river will fall below 
  flood stage by Friday evening.
* Impact...At 25.0 feet...Water flows across Ohio Road about a quarter
  mile north of the creek.

&&

LAT...LON 3835 9527 3844 9512 3841 9507 3831 9525




$$
3 follow-up statements
626 
WGUS83 KTOP 070111
FLSTOP
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE TOPEKA KS
810 PM CDT THU OCT 6 2016

...The Flood Warning continues for the following streams in Kansas...

  Pottawatomie Creek near Scipio  affecting Anderson and Franklin 
  Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC003-059-070910-
/O.EXT.KTOP.FL.W.0077.000000T0000Z-161008T1402Z/
/SIPK1.2.ER.161007T0147Z.161007T1200Z.161008T0202Z.NO/
810 PM CDT THU OCT 6 2016

The Flood Warning continues for
  The Pottawatomie Creek near Scipio .
* until Saturday morning.
* At  7:46 PM Thursday the stage was 22.6 feet.
* Flood stage is 23.0 feet.
* Moderate flooding is forecast.
* Forecast...Rise above flood stage by this evening and continue to 
  rise to near 25.5 feet by Friday morning.The river will fall below 
  flood stage by Friday before midnight.
* Impact...At 25.6 feet...Farmers fields to the south of the creek 
  near Ohio Road floods.

&&

LAT...LON 3835 9527 3844 9512 3841 9507 3831 9525




$$
871 
WGUS83 KTOP 070637
FLSTOP
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE TOPEKA KS
137 AM CDT FRI OCT 7 2016

...The Flood Warning continues for the following streams in Kansas...

  Pottawatomie Creek near Scipio  affecting Anderson and Franklin 
  Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC003-059-071437-
/O.EXT.KTOP.FL.W.0077.000000T0000Z-161008T0524Z/
/SIPK1.1.ER.161007T0802Z.161007T1200Z.161007T1724Z.NO/
137 AM CDT FRI OCT 7 2016

The Flood Warning continues for
  The Pottawatomie Creek near Scipio .
* until late tonight.
* At  1:01 AM Friday the stage was 22.5 feet.
* Flood stage is 23.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by early this morning and 
  continue to rise to near 23.9 feet by this morning.The river will 
  fall below flood stage by this afternoon.
* Impact...At 23.6 feet...Farmers field to the north of the creek near
  Ohio Road floods.

&&

LAT...LON 3835 9527 3844 9512 3841 9507 3831 9525




$$
303 
WGUS83 KTOP 071318
FLSTOP
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE TOPEKA KS
818 AM CDT FRI OCT 7 2016

...The Flood Warning is cancelled for the following streams in 
Kansas...

  Pottawatomie Creek near Scipio  affecting Anderson and Franklin 
  Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC003-059-071348-
/O.CAN.KTOP.FL.W.0077.000000T0000Z-161008T0524Z/
/SIPK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
818 AM CDT FRI OCT 7 2016

The Flood Warning is cancelled for
  The Pottawatomie Creek near Scipio .
* At  8:00 AM Friday the stage was 21.9 feet.
* Flood stage is 23.0 feet.
* Forecast...The river crested below flood stage at 22.6 feet. The 
  river will fall to 13.1 feet by .
* Impact...At 23.0 feet...The creek begins to flow out of its banks 
  near Ohio Road.

&&

LAT...LON 3835 9527 3844 9512 3841 9507 3831 9525




$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Oct 6, 12:20 PM CDT, 23 minutes earlier.

Area forecast discussion, Oct 6, 12:20 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
1220 PM CDT Thu Oct 6 2016

...Update to aviation forecast discussion...

.SHORT TERM...(Today and tonight)
Issued at 323 AM CDT Thu Oct 6 2016

Elevated thunderstorms continue to fire from southeast Kansas across
east central Kansas into west central Missouri this morning at 08Z.
Low level jet of 40 to 50 kts from the southwest will continue
through the morning hours, backing with the approach of the upper
trough. Dewpoints in the mid and upper 60s were common south of the
surface trough from northwest Missouri into southwest Oklahoma.
Energy ejecting out of the base of the upper trough early this
morning will continue to develop convection across western Oklahoma
with the cells moving northeast into southern and east central
Kansas. In addition the above mentioned isentropic lift will also
lead to development to the north of the surface trough as the winds
back to the south this morning. Have increase precipitation chances
across the northern counties of north central and northeast Kansas
after sunrise. Morning convection should come to an end in the east
by early afternoon. Surface low pressure will develop along the
front in southwest Kansas then move northeast along the boundary and
into eastern Nebraska by 00Z Friday. Shear and instability will
increase this afternoon ahead of the front with 40 to 50kts of
effective shear and CAPE of 1500-2500 J/kg. In addition forecast
soundings show ample storms relative helicity as seen in the
hodographs for a threat of tornadoes. Storms firing along and ahead
the boundary during the mid to late afternoon will likely be
discrete supercells which by evening are expected to congeal into a
more linear mode and move southeast across the forecast area through
the evening and overnight hours. Main hazards will be large hail,
damaging winds and a few tornadoes. Most of the convection should
move out of the area after 06Z. Some heavy rainfall will be possible
across east central Kansas within the moisture axis. High
temperatures today will vary from the mid 70s near the Nebraska
border to the lower 80s near central Kansas where more sunshine is
expected. Lows tonight will cool into the upper 30s in north central
Kansas to the upper 40s southeast of Interstate 35.

.LONG TERM...(Friday through Wednesday)
Issued at 323 AM CDT Thu Oct 6 2016

By Friday morning, the cold front will have shifted well east of the
CWA with surface high pressure quickly surging into the area. With
northerly winds in place, much cooler conditions are expected Friday
with afternoon high temperatures only reaching into the low/mid 60s.
The center of the surface high will track over the area Friday night
into Saturday morning, with the clear skies resulting in decent
radiational cooling overnight. As a result, expect overnight low
temperatures to plunge into the upper 30s to low 40s.  Cannot rule
out the potential for cooler conditions in low-lying areas and any
moisture pooling may result in the development of some patchy frost.

Dry conditions will continue through the remainder of the weekend
with a gradual warming trend as winds shift to the south with the
surface high sliding east of the area.  With these conditions in
place, expect high temperatures over the weekend to reach into the
upper 60s to mid 70s. High temperatures through the middle of next
week will remain in the low/mid 70s with lows in the upper 40s to
low 50s as winds stay out of the south. Models continue to show an
embedded shortwave developing and lifting northeastward into the
area on Monday with a second weak shortwave skimming nearby on
Tuesday, so these waves may bring some scattered showers and
thunderstorms to the area. Have only slight chance PoPs in the
forecast at this time due to the low confidence in the timing,
tracking, and strength of these waves.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1217 PM CDT Thu Oct 6 2016

VFR conditions are likely for the majority of the period.  A line of
storms is forecast to develop this afternoon and move eastward
through the area into the late evening hours.  Went with hires
models on timing with storms moving through MHK between 22-01Z, and
TOP/FOE from 00-03Z, although this timing will need to continue to
be monitored. Reduced ceilings and visibilities are likely with this
activity. Gusty winds will continue briefly behind storms before
high pressure moves in and winds shift from the north and gusts
end at 12Z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...53
LONG TERM...Hennecke
AVIATION...Heller
Hazardous weather outlook, Oct 6, 9:52 AM CDT, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
952 AM CDT THU OCT 6 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-071500-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
952 AM CDT THU OCT 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE MORNING HOURS
ACROSS EAST CENTRAL AND NORTHEAST KANSAS. A FEW OF THE STORMS
COULD BE SEVERE WITH LARGE HAIL THE MAIN HAZARD.

SEVERE THUNDERSTORMS ARE EXPECTED LATER THIS AFTERNOON THROUGH
LATE EVENING. INITIALLY...ISOLATED SUPERCELLS ARE CAPABLE OF
PRODUCING LARGE HAIL...DAMAGING WINDS AND AN ISOLATED TORNADO OR
TWO ARE EXPECTED. THE STORMS ARE EXPECTED TO MERGE INTO A LINE
DURING THE EVENING...WITH LARGE HAIL AND DAMAGING WINDS BEING THE
MAIN HAZARDS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE AS
WELL. MINOR FLOODING IN THE POTTAWATOMIE CREEK BASIN IS POSSIBLE
IF FORECAST ADDITIONAL RAINFALL OCCURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Local storm report, Oct 6, 7:26 AM CDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
726 AM CDT THU OCT 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       5 N WESTPHALIA          38.25N 95.49W
10/06/2016  M2.25 INCH       ANDERSON           KS   CO-OP OBSERVER

&&

JW
Local storm report, Oct 6, 10:39 AM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1039 AM CDT THU OCT 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     TORNADO          2 WNW GREEN             39.44N 97.04W
10/04/2016                   CLAY               KS   NWS STORM SURVEY

            AN EF1 TORNADO TRACKED NORTHWEST OF GREEN CAUSING MINOR
            DAMAGE TO A HOUSE AND TREES. THE PATH LENGTH WAS ROUGHLY
            5 MILES AND ESTIMATED PEAK WIND WAS 90 MPH. DELAYED
            REPORT.

&&

KSANDERS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 10:39 PM CDTSpecial Weather StatementTOPShawnee36 min
Oct 5, 10:45 PM CDTSpecial Weather StatementTOPDouglas30 min
Oct 5, 11:09 PM CDTSpecial Weather StatementTOPDouglas36 min
Oct 5, 11:32 PM CDTSpecial Weather StatementTOPDouglas28 min
Oct 5, 11:43 PM CDTSpecial Weather StatementTOPShawnee32 min
Oct 6, 2:41 AM CDTSpecial Weather StatementTOPAnderson34 min
Oct 6, 3:08 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Ottawa, Republic, Washington37 min
Oct 6, 3:29 PM CDTSevere Thunderstorm WarningTOPCloud, Republic, Washington46 min
Oct 6, 3:44 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Washington46 min
Oct 6, 3:49 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Ottawa41 min
Oct 6, 4:05 PM CDTSevere Thunderstorm WarningTOPRepublic, Washington25 min
Oct 6, 4:11 PM CDTSevere Thunderstorm WarningTOPDickinson49 min
Oct 6, 4:15 PM CDTTornado WarningTOPClay, Washington30 min
Oct 6, 4:18 PM CDTTornado Warning Tornado observedTOPDickinson27 min
Oct 6, 4:19 PM CDTTornado WarningTOPClay26 min
Oct 6, 4:33 PM CDTTornado Warning Tornado observedTOPMarshall, Washington27 min
Oct 6, 4:40 PM CDTTornado Warning Tornado observedTOPClay, Riley35 min
Oct 6, 4:43 PM CDTSevere Thunderstorm WarningTOPDickinson47 min
Oct 6, 4:46 PM CDTSevere Thunderstorm WarningTOPMarshall, Washington44 min
Oct 6, 4:46 PM CDTTornado Warning Tornado observedTOPDickinson29 min
Oct 6, 4:53 PM CDTTornado WarningTOPDickinson16 min
Oct 6, 5:00 PM CDTTornado WarningTOPMarshall30 min
Oct 6, 5:07 PM CDTTornado WarningTOPPottawatomie, Riley23 min
Oct 6, 5:24 PM CDTSpecial Weather StatementTOPGeary36 min
Oct 6, 5:27 PM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie, Riley48 min
Oct 6, 5:32 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Morris, Wabaunsee43 min
Oct 6, 5:49 PM CDTSevere Thunderstorm WarningTOPAnderson41 min
Oct 6, 6:00 PM CDTSevere Thunderstorm WarningTOPGeary, Pottawatomie, Riley, Wabaunsee15 min
Oct 6, 6:12 PM CDTSevere Thunderstorm WarningTOPJackson, Lyon, Morris, Pottawatomie, Shawnee, Wabaunsee48 min
Oct 6, 6:20 PM CDTSpecial Weather StatementTOPNemaha25 min
Oct 6, 6:41 PM CDTSevere Thunderstorm WarningTOPBrown, Nemaha34 min
Oct 6, 6:46 PM CDTSevere Thunderstorm WarningTOPDouglas, Jackson, Jefferson, Osage, Shawnee, Wabaunsee44 min
Oct 6, 6:51 PM CDTSevere Thunderstorm WarningTOPLyon, Osage19 min

Nearby

River Flood Warnings in Kansas, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.